Purpose: To evaluate the spectrum of and determine the risk factors for the development of liver toxicity (hepatopathy) after therapy with vincristine, dactinomycin, and cyclophosphamide (VAC) for rhabdomyosarcoma in children and adolescents. Patients and Methods: We prospectively captured all events of hepatopathy occurring on the ongoing Children's Oncology Group intermediate risk protocol, D9803, for children with rhabdomyosarcoma. Patients enrolled onto this trial were randomly assigned to receive either VAC alone or VAC alternating with vincristine, topotecan, and cyclophosphamide. In addition, we reviewed the toxicity database and requested additional information for all patients with elevated bilirubin or transaminase levels. Risk factors were analyzed. Results: Of 339 patients enrolled through August 2002, 18 developed hepatopathy. All events were captured by mandated toxicity reporting and filing of MedWatch forms, with no additional cases found after the additional search of the database. Four children died after developing this toxicity. All cases occurred after cycles of VAC (n = 16) or vincristine and cyclophosphamide with concomitant abdominal radiotherapy (n = 2). The onset of hepatopathy was 5 to 16 days from the start of a treatment cycle. For the 89 patients under 36 months of age, the risk of hepatopathy was 15%, with two deaths. For the 239 children 3 years of age or older, the risk for hepatopathy was 4%, with two deaths. Conclusion: The greatest risk factor for development of hepatopathy after VAC therapy was age. Dose modifications for younger children receiving VAC therapy are recommended.
ASJC Scopus subject areas
- Cancer Research